Iowa, 2022Drought in Iowa, August 1 to 31, 2022
August 1 to 31, 2022 · NWS FSD · 8 events in 8 counties and zones
While temperatures remained largely near normal during August, precipitation continued to be as much as 50 percent below normal.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $25 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While temperatures remained largely near normal during August, precipitation continued to be as much as 50 percent below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CDT Sun Jul 31 2022
.SHORT TERM...(This Evening through Monday Night)
Issued at 244 PM CDT Sun Jul 31 2022
Latest radar imagery shows quiet conditions across the region in the
wake of this morning's storm, with current temperatures in the mid
to upper 80s. Have already started to see winds shift to the W/NW
along and west of a line extending from Yankton to Sioux Falls to
Marshall as a sfc cold front continues its journey southeastward.
That being said, FROPA has been a touch quicker than previous
thinking, which may put a damper on thunderstorm development later
this afternoon/evening. CAMs have also started to pick up on this
trend, with most only showing brief development (~22Z to 00Z) across
portions of NW Iowa. In regard to dynamics, most guidance does have
a fairly decent CAP in place. However, if the CAP were to be broken,
would have around 1200-1800 J/kg of CAPE to tap into in addition to
20 to 30 kts of 0-6 km bulk shear. Again, nothing overly impressive,
but can't rule out the possibility of seeing a thunderstorm or two
produce gusts near 60 mph and quarter size hail. Given the lack of
shear, believe any development would be cellular in nature, and
perhaps elevated if capping lingers a bit.
After any storm development near sunset, should see quiet conditions
return and breezy northwesterly winds lessen as they gradually turn
northerly. Could see another round of light rain occur along the MO
River Valley prior to daybreak as a quick shot of WAA blossoms over
the area. Think most of the rain should remain just south of our
area in NE Nebraska, but have gone ahead an introduced some slight
PoPs to Gregory county. Will continue to monitor trends this evening
in the event that further expansion is needed. Otherwise, expect
lows to fall into the lower 60s.
Outside of any rainfall along the MO River, should see largely dry
conditions and mostly sunny skies prevail Monday. Temperatures will
be a touch cooler behind the front, but still above normal
nonetheless. Currently have highs ranging from the mid 80s across SW
Minnesota to mid 90s near the MO River Valley. Winds during this
time will also remain light, with direction forecast to gradually
turn southeasterly throughout the day. Similar to Sunday Night,
expect overnight lows Monday to remain quite mild, as values only
fall into the upper 60s to lower 70s.
.LONG TERM...(Tuesday through Sunday)
Issued at 244 PM CDT Sun Jul 31 2022
The heat is on Tuesday...literally, with NAEFS and GEFS ensembles
showing 750 and 850 mb temperatures approaching the upper 90th to
MAX percentiles. After a somewhat "cooler" start to the week, look
for highs to quickly rebound, as values soar into the upper 90s to
mid 100s with the aid of southerly flow and sunny skies. Currently
have values over 100 degrees largely along and west of I-29.
Dewpoints during this time will also be quite unpleasant, as values
rise into the mid 60s to lower 70s. Even though the warmest
temperatures and dewpoints aren't co-located, still have a vast
majority of the area reaching heat index values above 100 degrees.
Given the on-going drought, late start to the growing season, and
overall synoptic pattern in place, believe there is certainly enough
things going for us to get HOT. However, still a bit unsure how much
cloud cover we will see Tuesday afternoon ahead of our next wave -
which may result in highs being a few degrees off. Thus, while heat
headlines will likely be needed, have opted to forgo any for the
time being.
Rain chances return to the forecast Tuesday night through Wednesday
morning as a quick moving upper level short wave and sfc cold front
advance eastward across the Northern Plains. While the better
dynamics remain across central Minnesota, do have decent instability
and shear in place that would support the development of a few
strong to severe thunderstorms - which is covered in SPC's Day 3
Marginal Outlook. While those under thunderstorms may see rainfall
amounts near a quarter to half an inch, will likely see a vast
majority of area struggle to even get a tenth.
Should see temperatures briefly "cool" once again Wednesday and
Thursday behind the aforementioned front, as values in the mid 80s to
mid 90s become common. Otherwise, look largely dry conditions and
warming temperatures to prevail for the remainder of the extended
period as upper level ridging builds over the central CONUS.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1033 PM CDT Sun Jul 31 2022
VFR conditions expected to prevail through the period, with
variable winds generally at or below 12kt. Cannot rule out spotty
MVFR level clouds working into portions of southwest MN/Buffalo
Ridge areas overnight, but not expected to impact TAF locations.
Farther southwest, should see mid-level clouds develop into the
Missouri River Valley, and possibly as far north as I-90 through
the first half of this TAF period. A couple of model solutions
depict spotty showers or an isolated storm with this development,
but this activity more likely to remain south in Nebraska, and
thus will not include mention in KSUX TAF.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...JH
Hazardous weather outlook, Jul 31, 6:25 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
725 PM CDT Sun Jul 31 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
725 PM CDT Sun Jul 31 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe storms will be possible late Tuesday into
Tuesday night.
Several hot days are expected through next week. The hottest day
will likely be Tuesday, with a good chance for heat indices above
100 degrees. Wednesday through Friday should see heat indices in the
90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Crop damage
- $180,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Cherokee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $1.8 million
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Crop damage
- $500,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained in place through August, which featured near-normal temperatures, but only 75 to 100 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Ida
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ida forecast zone
- Crop damage
- $110,000
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, O'Brien
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Crop damage
- $470,000
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions eased slightly to severe (D2) during early August. Temperatures were near normal, with 75 to 100 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $12 million
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Crop damage
- $4.1 million
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Woodbury
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Crop damage
- $5.1 million
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained in place through August, which featured near-normal temperatures, but only 50 to 75 percent of normal precipitation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Kentucky, August 1 to 2, 20222 injured · $109,000 · 1.5 in hail · 12 events